You've asked an interesting question about a complex area of public
health. I am providing an answer below . But let me say at the
outset that if the information I provide here is off-target -- if it's
not what you're looking for -- just let me know through a Request for
Clarification, and I'm happy to provide additional perspective.
Much of my answer is based on personal knowledge of the field of
toxicology. But I've also provided some links to important
information sites related to your question.
Almost all medicines have some types of risk associated with their use
-- even common over-the-counter medicines like aspirin has adverse
reactions associated with its use, ranging from rare but serious
allergic reactions in some people, to upset stomaches and various
other side effects in the broader population.
Drug companies and government safety officials identify these adverse
reactions through four key measures:
1. Pharmacology. Understanding the biochemical mechanisms of how a
drug works, and how it is metabolized in the body, allows some
predictability as to the drug's possible adverse effects. For
instance, a drug that is known to concentrate in liver tissue might be
anticipated to lead to liver damage with prolonged use.
2. Animal studies. Dosing animals with drugs and then carefully
observing the results (both on living animals, and by autopsies on
animals that have been "sacrificed", to use the conventional
euphemism) can identify unanticipated adverse reactions, or confirm
the existence of suspected adverse reactions.
3. Clinical trials in humans. Eventually, drugs are tested on human
beings, first in small numbers, then in larger tests. These trials
are useful for identifying obvious, short term adverse reactions.
They are not very powerful in identifying more subtle and rare
4. Post-marketing surveillance. Finally, approved drugs are made
broadly available through medical marketing. At this point, many more
people will be exposed to the drug than during testing, and their
exposures may well be for very long periods of time. Under these
conditions, new adverse reactions may be identified.
The thrust of your question seems to be: How do companies (and
government too, as they have oversight authority) make a causal link
between an adverse effect and the drug itself? That is, if someone
takes a drug then gets a disease (cancer, liver failure, rashes,
whatever...) how can anyone tell if the disease is caused by the drug,
or is just an unhappy coincidence.
The question is actually very timely, as the re-introduction in the US
of mass innoculations against smallpox is raising that very question:
what types of adverse reactions are related to the innoculation
In the U.S., the Food and Drug Administration has a formal system for
reporting adverse events related to drugs. The FDA, working with drug
manufacturers, will evaluate these reports and determine if a drug
needs to pulled from the market, or restricted, based on a balancing
of the risks and benefits of the drugs.
Sometimes, causality *cannot* be determined -- strong circumstantial
evidence that a drug has an adverse reaction associated with it can be
enough of a reason to restrict its use, especially if the benefits of
the drug are minimal, or have been supeceded by newer drugs.
In brief, though, the authorities use the methods available in the
sciences of pharmacology, epidemiology, and toxicology to evaluate
cause-and-effect relationships. It pretty much comes down to medical
detective work, some of which is described in the links below.
The FDA has a good overview of their drug-review process at this link:
in an article called: Why Drugs Get Pulled Off the Market, which
says, in part:
"When the FDA receives reports of significant new adverse events, the
agency evaluates them for their seriousness and the likelihood that
they were caused by the drug. To the extent possible, the agency also
considers how the toxicity compares with other treatments for the same
disease. Ultimately, of course, the critical question is: Do the
benefits of this drug still outweigh its risks for the population
described in the labeling? In many cases, that question cannot be
answered immediately, and more reports must be considered. Sometimes,
the impact of labeling revisions needs to be assessed.
Usually, when important new risks are uncovered, the risks are added
to the drug's labeling and doctors are informed of the new information
through letters and other education. It's only rarely that the
approval decision on a drug needs to be reassessed and changed. A
conclusion that a drug should no longer be marketed is based on the
nature and frequency of the adverse effect and how the drug compares
with treatment alternatives.
When the FDA believes it is clear that a drug no longer has a place in
treatment, it will ask the manufacturer to withdraw the drug
voluntarily.(See "Safety-Based Drug Withdrawals (1997 - 2001).")
Companies have agreed to withdraw the drug in all cases except
one--the case of an antidiabetic drug called phenformin, which was
taken off the market in 1976 as an imminent hazard, despite the
company's objections. If a company does not agree, the FDA can bring
formal procedures to require withdrawal."
You can see from this that the FDA and drug companies usually -- but
not always -- agree on casue-and-effects, or at least, on the need for
A more technical discussion of adverse effects, and determining
causality, can be found at another FDA site from their MEDWATCH
system, which is the name of their postmarket surveillance system for
Clinical Therapeutics and the Recognition of Drug-Induced Disease
"In 1989, a 39-year-old woman was admitted to a hospital because of a
series of episodes of syncope and light-headedness that had started
two days prior to admission. Ten days earlier she had been prescribed
terfenadine and cefaclor for recurrent sinusitis. She was also taking
medroxyprogesterone for menorrhagia.
On the eighth day of therapy, because of early symptoms of vaginal
candidiasis, she discontinued the cefaclor and began self-medicating
In the hospital she was diagnosed with torsades de pointes, a rare
life-threatening ventricular arrhythmia that is most commonly
drug-induced. Lab tests done by the drug manufacturer revealed
elevated levels of unmetabolized terfenadine, a compound not usually
detectable due to extent of metabolism.(1)
It was subsequently discovered that the ketoconazole inhibited the
oxidative metabolism of terfenadine, thereby allowing an accumulation
of the drug.(2) Cardiotoxicity had already been reported to be
associated with terfenadine overdose(3), but not with therapy at
MEDWATCH also has an introductory technical document on line that is
directly related to your question:
Clinical Therapeutics and the
Recognition of Drug-Induced Disease
A MEDWATCH Continuing Education Article
"Physicians and other health professionals should be aware of the
extent and spectrum of drug-induced disease. Monitoring for and
reporting adverse events can save lives and spare others from
I hope this information meets your needs. As I said earlier, just ask
for a Request for Clarification if you need anything in addition.